Hail, Val Verde
- When
- April 26, 8:39 PM CST
- Where
- Val Verde County, 2.07 mi S of Juno
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.120, -101.120
An upper level trough moved through the southwest and interacted with a surface front and dryline to develop thunderstorms. Some of these storms produced damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level trough moved through the southwest and interacted with a surface front and dryline to develop thunderstorms. Some of these storms produced damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 26, 6:18 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 718 PM CDT SUN APR 26 2015 .AVIATION... /00Z TAF UPDATE/ ANOTHER ROUND OF STRONG TO SEVERE STORMS ARE EXPECTED TO IMPACT I-35 TERMINALS THIS EVENING. AHEAD OF THIS DEVELOPMENT A GRADUAL LOWERING INTO MVFR...THEN IFR CLOUDS SHOULD DEVELOP JUST BEFORE A BROKEN LINE OF CONVECTION MOVES INTO I-35. CONVECTIVE OUTFLOWS SHOULD OCCASIONALLY LIFT CIGS TO VFR NEAR THE STORMS...BUT WILL KEEP SKIES AT MAINLY IFR. IMPROVENTS INTO MVFR AND VFR ARE EXPECTED BETWEEN 12Z AND 15Z. MEANWHILE VFR SKIES AND A SUBTLE OVERNIGHT WIND SHIFT IS ALL THAT IS ACCOUNTED FOR AT DRT...AS MOST MODELS KEEP THE CONVECTION JUST TO THEIR NE. && .PREV DISCUSSION... /ISSUED 249 PM CDT SUN APR 26 2015/ ..ISOLATED SEVERE POTENTIAL THE REST OF THE AFTERNOON BECOMING MORE WIDESPREAD OVERNIGHT AS SEVERE LINE OF STORMS EXPECTED... SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... FOR NOW THROUGH 7PM... SUPERCELLS ARE BEGINNING TO FIRE ALONG THE DRY LINE WHICH IS SPANNING FROM NEAR DEL RIO...EAST OF JUNCTION...AND NORTH INTO CENTRAL TEXAS. CONTINUED LOW LEVEL MOISTURE FLOW FROM THE SE AND A VERY UNSTABLE ENVIRONMENT WILL RESULT IN SUPERCELL DEVELOPMENT AS FAR SOUTH AS THE SOUTH EDWARDS PLATEAU THIS AFTERNOON. SATELLITE IMAGERY HAS BEEN INDICATING THE BEST INSTABILITY AND LOW LEVEL CONVERGENCE TO BE ISOLATED TO THE DRY LINE ITSELF...WHICH WAS WELL HANDLED IN THE 12Z NAM SOLUTIONS THIS MORNING. VISIBLE SATELLITE AND SURFACE ANALYSIS SHOWS CU DEVELOPMENT EXTENDING AS FAR SOUTH AS KERRVILLE AND THIS POINT NORTH AND EAST WILL BE THE FOCUS FOR ISOLATED SUPERCELL DEVELOPMENT THROUGH THE REST OF THE PEAK HEATING HOURS THIS AFTERNOON. IT IS DIFFICULT TO ASCERTAIN THE LIKELIHOOD OF DEVELOPMENT AS THE DRYLINE IS INTERACTING WITH THE MOIST MT AIR MASS RESULTING IN UNEVEN MIXING FROM NORTH TO SOUTH AND RESULTANT BULGING IN THE DRYLINE. IF ANY PARCELS ARE ABLE TO LIFT ABOVE THE BOUNDARY LAYER AND TAP INTO THE ELEVATED INSTABILITY AND STRONG MID LEVEL LAPSE RATES...VERY LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS COULD RAPIDLY DEVELOP. TORNADIC POTENTIAL WILL ALSO BE POSSIBLE FOR CELLS IN THE BETTER MOISTURE ENVIRONMENT FARTHER DISPLACED FROM THE DRY LINE. FOR 7PM THROUGH MIDNIGHT... UPPER LEVEL DIVERGENCE WILL INTENSIFY IN THE EXIT REGION OF THE UPPER LEVEL JET BEGINNING TO SPREAD INTO WEST CENTRAL TEXAS AND WILL INTERACT WITH THE DRYLINE...WHICH MAY SLIGHTLY RECEDE THIS EVENING. UPSCALE GROWTH TO A SEVERE MESOSCALE CONVECTIVE SYSTEM IS EXPECTED ALONG THE DRYLINE...WHICH SHOULD BE ROUGHLY WHERE IT IS CURRENTLY LOCATED...IF NOT 25 MILES OR SO FARTHER WEST AND BEGIN TO PROPAGATE EAST SOUTHEASTWARD. MIDNIGHT THROUGH 4AM... THE INTENSE SQUALL LINE SHOULD BEGIN IMPACTING THE NORTHERN ZONES INCLUDING THE AUSTIN METRO AREA BY MIDNIGHT OR 1AM WITH DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH AND POSSIBLY HIGHER DEPENDING ON HOW MUCH INSTABILITY REMAINS IN PLACE DURING THE OVERNIGHT HOURS. DID NOTICE SOME HINTS AT MID LEVEL LAPSE RATES RELAXING JUST A BIT SO HOPEFULLY THE WIND POTENTIAL WILL REMAIN AT OR BELOW THE CURRENT THINKING. QUARTER SIZED HAIL WILL ALSO BE POSSIBLE AND POTENTIALLY SOME LARGER HAIL IN THE MORE INTENSE UPDRAFTS OF THE LINE. AS THE LINE CONTINUES ITS PROGRESSION SOUTH AND EAST OF AUSTIN BY 2 TO 4 AM...THE MATURE LINE SHOULD CONTINUE TO EVOLVE INTO A WIND AND HEAVY RAIN THREAT AND LESS OF A HAIL THREAT. WHILE THE MOVEMENT OF THE LINE SHOULD BE RATHER QUICK...RAIN RATES SHOULD INCREASE AS THE LINE BEGINS TO INGEST MORE MOIST BOUNDARY LAYER AIR. THIS WOULD RESULT IN SOME LOCALLY HEAVY RAIN THAT MAY RESULT IN LOCALIZED FLASH FLOODING ALONG AND EAST OF THE I35 CORRIDOR WHERE MORE SATURATED SOILS ARE PRESENT FROM PREVIOUS RAINS OVER THE LAST WEEK. TOMORROW MORNING AND INTO THE AFTERNOON HOURS... THE UPPER LOW RESPONSIBLE FOR THE SEVERE EPISODE TODAY WILL SHIFT EASTWARD INTO THE RED RIVER VALLEY WHILE A COLD FRONT BEGINS TO DROP DOWN INTO CENTRAL TEXAS. THE SEVERE THREAT WILL SHIFT TO THE EXTREME EASTERN ZONES AND BY MID-DAY SHOULD BE MOSTLY OUT OF THE AREA. AS THE COLD FRONT APPROACHES...THERE STILL EXISTS A SLIGHT CHANCE FOR THUNDER BUT GFS/EURO ARE BOTH NOT ADVERTISING MUCH OF NOTE WITH THAT ACTIVITY. LATE MONDAY NIGHT AND INTO TUESDAY MORNING... THE COLD FRONT WILL BEGIN TO MOVE THROUGH THE AREA OVERNIGHT MONDAY AND RESULT IN MUCH COOLER TEMPERATURES MOVING INTO THE LONG TERM PERIOD. MUCH DRIER AIR WILL FILTER IN AS WINDS SHIFT TO THE NORTH AND CLEAR OUT THE POP CHANCES. TB3 LONG TERM (TUESDAY THROUGH SUNDAY)... BENIGN WEATHER CONDITIONS ARE EXPECTED FOR THE EXTENDED FORECAST PERIOD. NORTHWEST FLOW ALOFT WILL DOMINATE THROUGH SATURDAY FOR COOL NIGHTS AND MILD AFTERNOONS. A WEAK COLD FRONT IS EXPECTED TO MOVE ACROSS SOUTH CENTRAL TEXAS THURSDAY AFTERNOON BUT DISSIPATES BEFORE REACHING THE COASTAL PLAINS. BOTH GFS AND ECM CONCUR WITH THIS SOLUTION. THIS WILL RE-INFORCE DRY AND PLEASANT WEATHER ON FRIDAY. AN UPPER LEVEL TROUGH IS FORECAST TO PUSH FROM THE PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES BY SUNDAY. AT THE SURFACE...SOUTHERLY WINDS AND MOISTURE RETURNS ACROSS THE AREA AS THE UPPER LEVEL TROUGH PUSHES TO THE EAST. THIS TRANSLATE TO A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE EAST HALF OF SOUTH CENTRAL TEXAS SUNDAY AFTERNOON AND ACROSS THE RIO GRANDE FOR THE EVENING PERIOD. TEMPERATURES WILL REMAIN CLOSE TO NORMAL LEVELS THROUGH THE PERIOD WITH HIGHS IN THE LOWER 80S AND LOWS IN THE LOWER 60S. OB17 && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 65 85 59 72 51 / 70 30 20 10 - AUSTIN BERGSTROM INTL AIRPORT 65 83 58 72 49 / 70 30 20 10 - NEW BRAUNFELS MUNI AIRPORT 66 84 59 73 50 / 60 30 10 10 - BURNET MUNI AIRPORT 62 83 56 70 49 / 70 30 30 20 - DEL RIO INTL AIRPORT 62 87 60 76 51 / 10 0 - - - GEORGETOWN MUNI AIRPORT 63 83 57 70 49 / 70 30 30 10 - HONDO MUNI AIRPORT 63 85 59 74 49 / 40 20 - - - SAN MARCOS MUNI AIRPORT 65 83 60 72 50 / 70 30 10 10 - LA GRANGE - FAYETTE REGIONAL 69 82 61 72 50 / 60 50 20 10 - SAN ANTONIO INTL AIRPORT 66 85 60 73 51 / 50 20 10 10 - STINSON MUNI AIRPORT 67 84 62 74 51 / 40 30 10 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...18 SYNOPTIC/GRIDS...17 PUBLIC SERVICE/DATA COLLECTION...01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 211 PM CDT SUN APR 26 2015 TXZ171>173-183>194-202>209-217>225-228-271915- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 211 PM CDT SUN APR 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. FOR THE AFTERNOON AND EVENING HOURS...THE GREATEST CONCERN FOR SEVERE WEATHER WILL REMAIN ALONG AND NORTH OF A DEL RIO TO GEORGETOWN LINE. THE MAIN CONCERNS WILL BE LARGE HAIL...DAMAGING WIND AND LOCALLY HEAVY RAINFALL. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. A SECOND ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE HILL COUNTRY LATE THIS EVENING...THEN MOVE INTO THE INTERSTATE 35 CORRIDOR DURING THE LATE EVENING AND OVERNIGHT HOURS. THE MAIN CONCERNS WILL DAMAGING WIND...LOCALLY HEAVY RAINFALL AND LARGE HAIL. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE SLIGHT RISK FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE EARLY MONDAY MORNING FOR AREAS EAST OF THE INTERSTATE 35 AND INTERSTATE 37 CORRIDORS. THE MAIN CONCERNS WILL DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
424 PM CDT SUN APR 26 2015
TXZ225-262215-
LAVACA TX-
424 PM CDT SUN APR 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAVACA COUNTY UNTIL 515
PM CDT...
AT 423 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SPEAKS...OR 19 MILES NORTH OF EDNA...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPEAKS AND VIENNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2918 9677 2918 9679 2921 9688 2922 9688
2953 9675 2953 9674 2934 9656
TIME...MOT...LOC 2123Z 231DEG 18KT 2925 9669
MCOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 PM CDT SUN APR 26 2015
TXZ183-184-270330-
EDWARDS TX-VAL VERDE TX-
927 PM CDT SUN APR 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDWARDS AND VAL
VERDE COUNTIES UNTIL 1030 PM CDT...
AT 926 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF JUNO
TO NEAR LANGTRY...AND MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JUNO...LOMA ALTA...COMSTOCK...CARTA VALLEY...FLOUR MILLS...SHUMLA...
SEMINOLE CANYON STATE PARK...US-277 NEAR THE SUTTON-EDWARDS COUNTY
LINE...PAFFORD CROSSING...DEVILS SHORES...BAKERS CROSSING...
VINEGARONE AND DEVILS RIVER STATE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 3029 10125 3029 10030 2952 10075 2969 10137
2975 10142 2977 10140 2975 10144 2979 10146
2976 10154 2981 10154
TIME...MOT...LOC 0226Z 270DEG 25KT 3032 10083 2984 10139
CPThe Laughlin AFB radar (KDFX), 124 km away, was scanning. The volume nearest the first event began at 02:36 UTC.
11 thunderstorm wind, 4 hail, 1 funnel cloud. Local standard time, as filed.
A thunderstorm produced wind gusts estimated at 60 mph that knocked powerlines down onto railroad tracks in Del Rio.
A thunderstorm produced wind gusts estimated at 60 mph that blew down a large tree in Kerrville.
A thunderstorm produced wind gusts estimated at 60 mph that blew down some trees onto power lines near the intersection of Hwy 90 and S. General McMullen Dr. in San Antonio.
A thunderstorm produced wind gusts estimated at 65 mph that knocked down a tree which blocked the road near the intersection of Westgate Blvd. and Cohoba Dr. in Austin.
A thunderstorm produced wind gusts estimated at 60 mph. A former NWS employee reported that several four inch diameter tree limbs were blown down.
A thunderstorm produced a funnel cloud near Hwy 57 and CR 140.
A thunderstorm produced a wind gust estimated at 59 mph by a former NWS employee.
A thunderstorm produced wind gusts estimated at 60 mph that blew down a large tree limb onto a vehicle at the intersection of 31st 1/2 St. and King St. in Austin.
A thunderstorm produced wind gusts estimated at 60 mph that blew down large tree limbs which blocked one lane of traffic on Rio Grande St. near 26th St. in Austin.
A thunderstorm produced wind gusts estimated at 60 mph that blew down a tree onto a powerline in Lockhart.
A thunderstorm produced wind gusts estimated at 65 mph that blew down several trees in Smithville.
A thunderstorm produced wind gusts estimated at 70 mph that blew down a two foot diameter Oak tree in Austin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571445, 571446, 571530, 571531, 571447, 571532, 571539, 571533, 571448, 571449, 571534, 571535, 571536, 571537, 571450, 571538.